Advertisement

A normal approximation for beta and gamma tail probabilities

  • D. Alfers
  • H. Dinges
Article

Summary

Normal approximations are developed for the beta- and related distributions, using an approach similar to that of Peizer and Pratt (1968). No series expansions are involved, and the few elementary functions required can be easily computed on pocket calculators. In a numerical investigation the approximations compared very favorably with their competitors. Theoretical bounds for the error show that the precision is especially great in the extreme tails.

Keywords

Binomial Distribution Normal Approximation Crude Approximation Tail Probability Theoretical Bound 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Alfers, D.: Normalapproximationen elementarer Verteilungen. Dissertation. Frankfurt a.M. (1982)Google Scholar
  2. 2.
    Bohmann, H.: Two inequalities for Poisson distributions. Scand. Aktuar. 46, 47–52 (1963)CrossRefGoogle Scholar
  3. 3.
    Camp, B.H.: Approximation to the point binomial. Ann. Math. Statist. 22, 130–131 (1951)CrossRefzbMATHGoogle Scholar
  4. 4.
    Chernoff, H.: A measure of the asymptotic efficiency for tests of a hypothesis based on the sum of observations. Ann. Math. Statist. 23, 493–507 (1952)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Cornish, E.A., Fisher, R.A.: Moments and cumulants in the specification of distributions. Review of the Internat. Statist. Inst. 5, 307–320; Reprinted in: R.A. Fisher, Contrib. to Math. Statistics. New York: Wiley 1937Google Scholar
  6. 6.
    Curtiss, J.H.: On transformations used in the analysis of variance. Ann. Math. Statist. 14, 107–122 (1943)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    David, F.M., Barton, D.E.: Combinatorial extreme value distributions. Mathematika 6, 63–76 (1959)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Dinges, H., Rost, H.: Prinzipien der Stochastik. Stuttgart: Teubner 1982CrossRefzbMATHGoogle Scholar
  9. 9.
    Doornbos, R., Prins, H.J.: Slippage tests for a set of gamma-variates. Indag. Math. 18, 329–337 (1956)MathSciNetGoogle Scholar
  10. 10.
    Doornbos, R., Prins, H.J.: On slippage tests. Indag. Math. 20, 38–55, 438–445 (1956)MathSciNetGoogle Scholar
  11. 11.
    Dudley, R.M., Perkins, P.C., Gine, M.E.: Statistical tests for preferred orientation. J. Geol. 83, 685–705 (1975)CrossRefGoogle Scholar
  12. 12.
    Feller, W.: An Introduction to Probability. Vol. 1, 3rd. Edition. New York: Wiley 1967Google Scholar
  13. 13.
    Feller, W.: On the normal approximation to the binomial distribution. Ann. Math. Statist. 16, 319–329 (1945). Corrections in Ann. Math. Statist. 21, 302 (1950)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Freeman, M.F., Tukey, J.W.: Transformations related to the angular and the square root. Ann. Math. Statist. 21, 607–611 (1950)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Gebhardt, F.: Some numerical comparisons of several approximations to the binomial distribution. J. Amer. Statist. Ass. 64, 1638–1646 (1965)CrossRefGoogle Scholar
  16. 16.
    Molenaar, W.: Approximations to the Poisson, binomial and hypergeom. distribution functions. M.C. Tract no. 31, Mathematisch Centrum, Amsterdam (1973)Google Scholar
  17. 17.
    Mosteller, F., Tukey, J.W.: The uses und usefulness of binomial probability paper. J. Amer. Statist. Ass. 44, 174–212 (1949)CrossRefzbMATHGoogle Scholar
  18. 18.
    Paulson, E.: An approximate normalization of the analysis of variance distribution. Ann. Math. Statist. 13, 233–235 (1942)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Pearson, K.: Tasks of the incomplete beta function. Cambridge: Cambridge University Press 1934Google Scholar
  20. 20.
    Peizer, D.B., Pratt, J.W.: A normal approximation for binomial, F, beta and other common related tail probabilities (part I). J. Amer. Statist. Ass. 63, 1417–1456 (1968)MathSciNetGoogle Scholar
  21. 21.
    Pratt, J.W.: A normal approximation for binomial, F, beta and other common related tail probabilities (part II). J. Amer. Statist. Ass. 63, 1457–1483 (1968)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Raff, M.S.: On approximating the point binomial. J. Amer. Statist. Ass. 51, 293–303 (1956)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Slud, E.: Distribution inequalities for the binomial law. Ann. of Probability 5, 404–412 (1977)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Wallace, D.L.: Asymptotic approximations to distributions. Ann. Math. Statist. 29, 635–654 (1968)CrossRefGoogle Scholar

Copyright information

© Springer-Verlag 1984

Authors and Affiliations

  • D. Alfers
    • 1
  • H. Dinges
    • 1
  1. 1.Johann Wolfgang Goethe-UniversitätFrankfurtFederal Republic of Germany

Personalised recommendations